Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 93, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 2, 2008, 1:23 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 1:23 PM EDT (17:23 UTC)
- Expired
- Jul 2, 2008, 2:05 PM EDT
- In force
- 42 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 021726
SVRMLB
FLC061-111-021830-
/O.NEW.KMLB.SV.W.0093.080702T1723Z-080702T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
123 PM EDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ST. LUCIE COUNTY IN FLORIDA.
WESTERN INDIAN RIVER COUNTY IN FLORIDA.
* UNTIL 230 PM EDT
* AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LAREG CLUSTER OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ABOUT 20 MILES SOUTHWEST OF VERO BEACH...
OVER THE FLORIDA TURNPIKE...IN NORTHWEST SAINT LUCIE COUNTY...AND
WERE MOVING NORTHWEST AT 5 TO 10 MPH.
THESE STORM WILL MOVE TOWARD STATE ROAD 60...MAINLY OVER RURAL AREAS
OF WESTERN INDIAN RIVER COUNTY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
LAT...LON 2739 8062 2748 8068 2756 8068 2756 8073
2763 8078 2764 8078 2764 8079 2766 8080
2777 8052 2747 8043
TIME...MOT...LOC 1723Z 156DEG 5KT 2751 8057
$$2 follow-up statements
000
WWUS52 KMLB 021753
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT WED JUL 2 2008
FLC111-021802-
/O.CAN.KMLB.SV.W.0093.000000T0000Z-080702T1830Z/
ST. LUCIE FL-
152 PM EDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. LUCIE COUNTY
IS CANCELLED...
STORMS OVER THE NORTHWEST PART OF SAINT LUCIE COUNTY HAVE MOVED INTO
INDIAN RIVER COUNTY.
LAT...LON 2756 8068 2756 8073 2763 8078 2764 8078
2764 8079 2766 8080 2777 8052 2758 8047
TIME...MOT...LOC 1752Z 175DEG 3KT 2774 8058
$$
FLC061-021830-
/O.CON.KMLB.SV.W.0093.000000T0000Z-080702T1830Z/
INDIAN RIVER FL-
152 PM EDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR INDIAN RIVER COUNTY...
AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR VERO LAKE ESTATES AND FELLSMERE...MOVING NORTH AT 5 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF INDIAN RIVER COUNTY...NEAR INTERSTATE 95 AND HIGHWAYS 60 AND 512.
LAT...LON 2756 8068 2756 8073 2763 8078 2764 8078
2764 8079 2766 8080 2777 8052 2758 8047
TIME...MOT...LOC 1752Z 175DEG 3KT 2774 8058
$$000
WWUS52 KMLB 021805
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT WED JUL 2 2008
FLC061-021815-
/O.CAN.KMLB.SV.W.0093.000000T0000Z-080702T1830Z/
INDIAN RIVER FL-
205 PM EDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR INDIAN RIVER COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORMS
THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED THE WARNING AREA...
THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 2756 8068 2756 8073 2763 8078 2764 8078
2764 8079 2766 8080 2777 8052 2758 8047
TIME...MOT...LOC 1805Z 175DEG 3KT 2775 8058
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:40 AM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 2, 9:40 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 940 AM EDT WED JUL 2 2008 .DISCUSSION... ...A FEW STRONG-SEVERE STORMS EXPECTED THIS AFTERNOON & EVENING... ...ABOVE NORMAL RAIN CHANCES INTO THE START OF THE HOLIDAY WEEKEND... CURRENTLY-THRU THIS EVENING...MORNING SOUNDINGS ACROSS CENTRAL FLORIDA REMAIN MOIST WITH PRECIPITABLE WATER AROUND 1.7 INCHES. 500 MB TEMPS LOOK SLIGHTLY COOLER THAN YESTERDAY AT MINUS 10 DEGREES. DRYING ALOFT IS EVIDENT TO THE NORTH BUT THERE IS STILL A CLUSTER OF CONVECTION ASSOCIATED WITH A MID LEVEL IMPULSE APPROACHING THE BIG BEND REGION. ADDITIONALLY...LARGE AREA OF CONVECTION EAST OF THE COASTAL WATERS IS OCCURRING IN AREA OF UPPER DIVERGENCE ASSOCIATED WITH JET DRAPED ALONG THE EASTERN SEABOARD. DEBRIS CLOUDINESS LOOKS RATHER THIN FROM CONVECTION IN THE GULF... WHICH IS QUITE FAR TO OUR SOUTHWEST...SO MOST OF THE AREA SHOULD RECEIVE PLENTY OF INSOLATION THIS MORNING. THE CANAVERAL AND TAMPA SOUNDINGS CONTINUE TO SHOW SOME DRYING JUST ABOVE THE SATURATED SURFACE-1000 FOOT LAYER. IN FACT...SEVERAL SPOTS HAD MORNING LOWS IN THE UPPER 60S. SO THIS SHOULD KEEP DEEP CONVECTION FROM RAPIDLY FIRING. FAR SOUTHERN SECTIONS MIGHT BE THE EXCEPTION AS THE LOW LEVELS LOOK MORE MOIST. STEERING FLOW WILL BE WEAKENING TODAY AS SHORTWAVE TROUGH LIFTS AWAY FROM THE EASTERN SEABOARD. THERE SHOULD STILL BE ENOUGH SOUTHWEST FLOW SO THAT STORM PROPAGATION WILL BE BACK TOWARDS THE EAST. SLOWER STORM MOTION WILL LEAD TO A FEW MORE STORMS PRODUCING 2-3 INCH DOWNPOURS. THE COOL TEMPS ALOFT AND POSSIBLY SOME WEAK UPPER LEVEL DIVERGENCE WILL LEAD TO A FEW STRONG-SEVERE STORMS AGAIN THIS AFTERNOON/EARLY EVENING. THE MAIN THREAT WILL BE FREQUENT TO EXCESSIVE LIGHTNING WITH A FEW STORMS. COIN SIZED HAIL IS ALSO POSSIBLE...AND THE SLIGHTLY DRIER AIR IN THE DOWNDRAFT ENTRAINMENT REGION WILL PRODUCE STRONG WIND GUSTS TOO. CURRENT POPS WITH 50 PERCENT ACROSS THE NORTH AND 60 IN THE SOUTH LOOK GOOD FOR THE DAYTIME. AS HAS BEEN THE CASE FOR THE PAST FEW DAYS...AREAS OF LINGERING LIGHT RAIN FROM INLAND STORMS SHOULD PUSH BACK TO THE EAST THROUGH ABOUT SUNSET. && .AVIATION...VFR THIS MORNING WILL GIVE WAY TO LCL IFR CONDITIONS THIS AFTERNOON IN STRONG THUNDERSTORMS. SOME EXTENDED PERIODS OF LIGHT RAIN/EMBEDDED THUNDER SHOULD OCCUR AGAIN LATE IN THE DAY. && .MARINE...TODAY/TONIGHT...NO WIND/SEA CONCERNS OUTSIDE OF ISOLATED STORMS (SCATTERED SOUTH THIS MORNING). STEERING FLOW WILL BE WEAKER TODAY BUT A FEW STORMS THAT FORM ON THE EAST COAST SEA BREEZE SHOULD AFFECT THE INTRACOASTAL WATERS. A FEW MAY PUSH INTO THE NEARSHORE ATLANTIC...ESPECIALLY FROM CANAVERAL NORTHWARD. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && LASCODY
Hazardous weather outlook, Jul 2, 11:12 AM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1112 AM EDT WED JUL 2 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-022200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1112 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... AMPLE MOISTURE COMBINED WITH NUMEROUS BOUNDARIES FROM SEA BREEZES... LAKE BREEZES AND THUNDERSTORM OUTFLOWS WILL ALLOW SCATTERED TO NUMEROUS STORMS TO DEVELOP THROUGH EARLY EVENING. INITIAL DEVELOPMENT ALONG THE SOUTHEAST COAST LATE IN THE MORNING SHOULD SPREAD NORTH AND NORTHWEST THROUGH EARLY AFTERNOON. THEREAFTER... BOUNDARY INTERACTIONS WILL LEAD TO AN INCREASE IN COVERAGE AND INTENSITY. THE GREATEST COVERAGE WILL BE ACROSS THE INTERIOR COUNTIES AND INLAND PARTS OF THE COASTAL COUNTIES. THE PRIMARY HAZARD WILL BE FREQUENT LIGHTNING STRIKES...BUT STRONG WIND GUSTS OF 40 TO 50 MPH...LOCALLY HEAVY RAIN AND HAIL ARE ALSO EXPECTED. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING DOWNBURST WINDS AND COIN SIZE HAIL. MOVE INDOORS TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING OR DEVELOPING STORM. ...FLOOD IMPACT... STORM MOTION WILL BE SLOW AND ERRATIC THIS AFTERNOON...SO SEVERAL STORMS ARE EXPECTED TO PRODUCE HEAVY DOWNPOURS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD LEAD TO TEMPORARY PONDING OF WATER ON ROADWAYS AND OTHER POORLY DRAINED LOCATIONS...ESPECIALLY IN AREAS THAT HAVE RECENTLY RECEIVED A LOT OF RAINFALL. ...MARINE THUNDERSTORM GUST IMPACT... ISOLATED STORMS WILL DRIFT NORTHWARD OVER THE SOUTHERN WATERS THROUGH EARLY AFTERNOON...THEN THE FOCUS FOR STORMS WILL SHIFT TO THE EAST COAST SEA BREEZE. A FEW OF THESE STORMS MAY INITIALLY AFFECT THE INTRACOASTAL WATERS SOUTH OF CAPE CANAVERAL...THEN DURING THE MID TO LATE AFTERNOON THERE IS A CHANCE FOR SOME OF THESE SEA BREEZE STORMS TO PUSH ACROSS THE COAST FROM CAPE CANAVERAL NORTHWARD. THE MAIN HAZARDS WILL BE WIND GUSTS AROUND 35 KNOTS AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. LASCODY
In the hours before
Special weather statement, Jul 2, 11:31 AM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1131 AM EDT WED JUL 2 2008 FLZ059-064-021615- MARTIN-ST. LUCIE- 1131 AM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS AFFECTING EASTERN MARTIN COUNTY... SOUTHEASTERN ST. LUCIE COUNTY... AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER HOBE SOUND AND PORT ST LUCIE...MOVING NORTHWEST AT 5 MPH. LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE HOBE SOUND BEACH...JOHNATHAN DICKINSON STATE PARK...JUPITER ISLAND...PORT SALERNO AND PORT ST LUCIE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. RL
Local storm report, Jul 2, 1:01 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
101 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 5 WSW WHITE CITY 27.35N 80.41W
07/02/2008 E1.75 INCH ST. LUCIE FL EMERGENCY MNGR
MILE MARKER 124 ON INTERSTATE 95.
&&
DLJThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:05 PM EDT | Areal Flood Advisory | MLB | Martin, Saint Lucie | 85 min |
| Jul 2, 12:25 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 65 min |
| Jul 2, 6:43 PM EDT | Areal Flood Advisory | MLB | Lake | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.